Alert archive / Utah / Red Flag Warnings in 2016
Red Flag Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 8, 2016, 3:22 PM MDT for 14 counties in Utah. It took effect at Aug 9, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2016, 3:22 PM MDT (21:22 UTC)
- In effect from
- Aug 9, 2016, 12:00 PM MDT
- Expired
- Aug 9, 2016, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 2841 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
458 WWUS85 KSLC 082122 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 PM MDT MON AUG 8 2016 UTZ478-090600- /O.UPG.KSLC.FW.A.0007.160809T1800Z-160810T0300Z/ /O.NEW.KSLC.FW.W.0012.160809T1800Z-160810T0300Z/ SALT LAKE DESERT- 322 PM MDT MON AUG 8 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL EXIST TUESDAY AFTERNOON AND EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ492-090600- /O.NEW.KSLC.FW.W.0012.160809T1800Z-160810T0300Z/ CENTRAL UTAH WEST DESERT- 322 PM MDT MON AUG 8 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 492... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL EXIST TUESDAY AFTERNOON AND EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 follow-up statements
334 WWUS85 KSLC 090419 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1019 PM MDT MON AUG 8 2016 UTZ478-492-091200- /O.CON.KSLC.FW.W.0012.160809T1800Z-160810T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 1019 PM MDT MON AUG 8 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY EVENING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL EXIST TUESDAY AFTERNOON AND EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
717 WWUS85 KSLC 090901 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 301 AM MDT TUE AUG 9 2016 UTZ479-092300- /O.EXA.KSLC.FW.W.0012.160809T1800Z-160810T0300Z/ WASATCH MOUNTAINS- 301 AM MDT TUE AUG 9 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 479... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING BEFORE DIMINISHING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL EXIST THIS AFTERNOON AND EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ UTZ478-492-092300- /O.CON.KSLC.FW.W.0012.160809T1800Z-160810T0300Z/ SALT LAKE DESERT-CENTRAL UTAH WEST DESERT- 301 AM MDT TUE AUG 9 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478 AND 492... * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING BEFORE DIMINISHING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL EXIST THIS AFTERNOON AND EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS DURING THE AFTERNOON AND EVENING HOURS TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
182 WWUS85 KSLC 092059 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 259 PM MDT TUE AUG 9 2016 UTZ478-479-492-101200- /O.NEW.KSLC.FW.A.0008.160810T2100Z-160811T0900Z/ /O.CON.KSLC.FW.W.0012.000000T0000Z-160810T0300Z/ SALT LAKE DESERT-WASATCH MOUNTAINS-CENTRAL UTAH WEST DESERT- 259 PM MDT TUE AUG 9 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...479 AND 492... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 478...479 AND 492... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CONTINUED THE RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A FIRE WEATHER WATCH FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS... WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 478 SALT LAKE DESERT...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS AND FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT. * WINDS...SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS OVER 30 MPH ARE EXPECTED TO CONTINUE INTO THIS EVENING BEFORE DIMINISHING. * RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES IN THE 8 TO 15 PERCENT RANGE WILL CONTINUE INTO EARLY EVENING. * IMPACTS...GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS INTO THE EVENING HOURS TODAY. * THUNDERSTORMS...ISOLATED TO SCATTERED DRY THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY AFTERNOON THROUGH MIDNIGHT. * OUTFLOW WINDS...GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS ON WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 8, 10:42 AM MDT, 4 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 10:42 AM MDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1042 AM MDT MON AUG 8 2016
.SYNOPSIS...An increasingly strong southwest flow aloft will usher
in significantly drier from Nevada early this week. Monsoonal
moisture is expected to return to Utah midweek.
&&
.SHORT TERM (Through Tonight)...
Water vapor satellite imagery this morning shows a cyclonic flow
over the Pacific NW associated with a longwave trough moving
inland, and a very dry airstream moving through the Desert SW into
southern Utah. Between those two features, southwest flow aloft is
advecting a few high clouds through the northern Great Basin,
associated with a weak upper-level jet on the southern end of the
trough. At the surface, early-morning convection has pushed east
of our forecast area into far eastern Utah and Colorado, with
nearly clear skies save for a few high clouds clipping the
northern edge of Utah. Dewpoints have finally begun to trend
downward across the state, especially closer to the Nevada border,
as drier southwest flow works into the region. The SLC morning
show much drier conditions, with PWATs now closer to a half inch.
GOES PWATs agree, showing less than a half inch PWAT over the
western half of UT, while some >1" readings linger over the
southeast corner of the state.
With less moisture and no discernible upper-level trigger (the
meager upper-level jet dynamics are progged to remain to our
north and west), expecting a much quieter day convection-wise
across the forecast area. Cannot rule out some buildups over the
higher terrain from the Uintas into UT's central mountains, but
am not expecting anything of significance. Otherwise, a hot and
dry day is in store for the area. Current forecast has a good
handle on this, so no updates planned.
.PREVIOUS DISCUSSION...issued 400AM MDT...
The upper low is forecast to slowly move inland and make its way
through the interior Pacific Northwest/Northern Rockies over the
next couple of days, while the trailing upper trough axis remains
upstream across the Great Basin. This will maintain a mean
southwesterly flow across the forecast area through Wednesday. The
surface boundary currently located across northern Utah is
forecast to largely mix out by Tuesday afternoon allowing for a
slight warming trend across the north along with an increase in
southerly winds. Moisture residing south of the area across AZ is
forecast to slowly be pulled northward late Tuesday through
Wednesday resulting in a gradual increase in
showers/thunderstorms. Better moisture across the south will
result in better coverage and more of a heavy rain threat by
Wednesday, while a deeper/drier sub cloud layer across the north
will keep storms more high based with a threat for gusty winds.
.LONG TERM (After 06z Thursday)... The broad trough continues to
make its way through the forecast area on Thursday. By Thursday
morning, the flow aloft over much of the forecast area shifts to
the west, allowing drier air to move back in. However, a moist
airmass remains over eastern Utah through Thursday afternoon and
the trough will provide a fair amount of instability, so showers
and thunderstorms are still possible through the early evening.
Much cooler temperatures are expected for Thursday, with maxes
running up to 10F below seasonal normals.
Behind the exiting trough, strong high pressure moves back in
beginning Friday. This will allow for a quick warming trend in
temperatures with dry conditions and light winds. Latest GFS hints
at moisture returning to southeast Utah as southerly flow
increases ahead of another Pacific Northwest trough on Monday.
However, 00Z ECMWF keeps this system well to the north, allowing a
dry westerly flow to remain. Have introduced some isolated POPs to
account for the GFS solution.
&&
.AVIATION... Light south to southeast winds at the SLC terminal will
likely shift to the north/northwest around 17-18Z. There is a 20
percent chance that winds will remain southerly...if this occurs
winds could become gusty in the early afternoon. VFR conditions
are expected to prevail at the terminal through the TAF period.
&&
.SLC Watches/Warnings/Advisories...
UT...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for UTZ478.
WY...&&
SHORT TERM...Van Cleave
AVIATION...Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 8, 4:06 AM MDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 406 AM MDT MON AUG 8 2016 UTZ001>016-019>021-517-518-WYZ021-091200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 406 AM MDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE FROM THE UINTAS SOUTH THROUGH THE WASATCH PLATEAU AND INTO THE CENTRAL MOUNTAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY ACROSS NORTHWEST UTAH DUE TO THE COMBINATION OF GUSTY WINDS...LOW HUMIDITY AND CRITICALLY DRY FUELS. MOISTURE IS EXPECTED TO SPREAD NORTH ACROSS THE OUTLOOK AREA LATE TUESDAY THROUGH WEDNESDAY BRINGING THE NEXT THREAT FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY MAINLY ACROSS SOUTHERN UTAH ON WEDNESDAY. A DRYING AND COOLING TREND IS EXPECTED FOR THE LATTER PORTION OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:01 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 29 min |
| Aug 7, 6:28 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 32 min |
Nearby
Red Flag Warnings in Utah, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.